Inquest of Teresa Mullaney, Age 70.

Teresa Mullaney
Teresa Mullaney

This week (25 Feb) The Sligo Champion reported on the inquest of Teresa Mullaney, age 70. According to the Champion, Teresa was a retired nurse who spent her life looking after others, was dearly loved by all her family and had a heart of gold.

Click on picture to see the Sligo Champion Article.

In February last year Mrs Mullaney had a knee operation. It seems that she was prescribed Venlafaxine which is known here as Effexor, possibly following the surgery. Some time later her mood worsened and she feared that her medication had been changed without her knowledge. When the family checked with the pharmacist, this was indeed found to be the case, that her usual medication had been changed to the generic version. Shortly afterwards Teresa was switched back to the original version of Effexor plus an anti-anxiety pill. Zyprexa (Olanzapine) was added into the mix, despite coming with a black-box warning in the US for  the elderly. A short time later Teresa spent 2 weeks in St Columba’s hospital in order to ‘stabilise her prescribed medication’. The family said she became deeply distressed and agitated. Her son described her last few days as being spent in a ‘torturous trance’; her joy was gone. 

Both Effexor and Zyprexa come with a US black box warning and both are associated with an increased risk of suicide. The ‘anti-anxiety’ pill most likely does too. Sadly, but not surprisingly, 4 days after leaving St Columba’s hospital, Teresa checked into the Great Southern Hotel and took an overdose, which resulted in her death. The family have raised a number of issues:

1. The total lack of communication between the doctors and the family.

2. Questions need to be asked about generic versions of prescription drugs.

3. The level of ‘care’ Teresa received in her last few months.

4. How could Teresa, who was recently released from hospital, be allowed access to a months supply of medication.

The Coroner, Dr Desmond Moran, said that St Columba’s will have to take note of drugs coming with a suicide risk. He said “If the drug is adding the risk, there has to be a wonder why it’s being prescribed”. He further stated that there should be proper supervision when medications are changed.

The jury at Teresa’s inquest made a number of recommendations, including:

1. That generic drugs should not be prescribed without proper communication and

2. That appropriate supervision should be maintained where medication has been changed, particularly in psychiatric illness cases.

Sadly for Teresa and her family, the Irish Human Rights Commission made similar recommendations following Shane’s death, which if acted upon by the medical profession in this country, would probably have saved her life! Let’s hope that Teresa’s death can influence doctors when prescribing these highly dangerous drugs in others. Condolences to the family of the lovely Teresa.


3 thoughts on “Inquest of Teresa Mullaney, Age 70.

  1. This is a truly shocking story. What a horrific end to a lovely caring woman. Her distraught family have been extremely brave in making known the harrowing details of Teresa’s untimely death. This will surely alert other families to the hidden dangers inherent in trusting those in charge of our mental health system. I think the Sligo Champion in its reporting of this inquest has made a relevant contribution to our awareness of the high handed/indifferent attitude of the so called professionals involved in Teresa’s “care” Listing the medication prescribed is also an important issue.
    I hope that the coroner Dr Moran’s handling of this inquest will lead to the changes that have long been called for by the families of the many victims of psychiatric drugs.
    “He stressed the importance of communication between medical staff and families of patients with a psychiatric illness.There should be proper supervision when changes in medication occur, he added.”
    I take this to mean that a family doctor should also communicate with the family so that a young girl of 17 without a great deal of life’s experiences of normal ups and downs would have an informed parent to supervise her when prescribed Cipramil. This parent/caring adult was told ” It’s very safe not like the older drugs, but there won’t be any improvement for about 2 weeks. The depression might even feel worse for a while but just stick with it” There was no indication that there might be a whole new set of problems – adverse reactions to be aware of.These were called a worsening /return of depression. Tapering over a short time resulted in a diagnosis of “clinical depression” and the callous comment that she could be like this for the rest of her life. She was handed a prescription for more medication. She took her own life by hanging the following day. She was 20. Of course that was “the depression not the medication”.

    Like

    1. Hi Sarah,
      Yes it is a terrible story and the family did a great job in Teresa’s memory. My friend, who’s a bit of a Sherlock Holmes when it comes to finding these articles, send this one to me. The Coroner did a great job – not the usual rushed, open and shut ‘suicide’ inquest. Families are usually lucky to get a 20 minute hearing and no explanation of whether prescription drugs could have played a part or not.

      As we know, this statement “It’s very safe not like the older drugs” is a lie. They are less toxic than older tricyclic antidepressants, true, but it’s quite possible to die from an SSRI overdose all the same, including with Cipramil. Saying that there won’t be any improvement for about 2 weeks and to stick with it, that it might even feel worse for a while – in the case of a person having an adverse reaction, this is the worst advice to give, and sometimes fatal as we know!
      Leonie

      Like

      1. Shocking and appalling treatment of an elderly lady. Personally, I think psychiatric drug deaths, overdoses and psychiatric induced suicides, are one of the remaining dark scandals and taboo’s in society. Keep shining a spotlight on them Leonie 🙂

        Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s